In June 1989 (at age 47)I had a mechanical aortic valve implanted (along with a triple bypass). I take coumadin. Over the last few years, my basic dose has been plus/minus 5 mg per day. My problem is that a night (and sometimes during the day) my gums will start bleeding uncontrollably. Last night was an example. My mouth fills with blood. I ave spoken with both my cardiologist and my denstist and neither seems to have any idea what to do about it. Meanwhile, I continue to have this problem
Besides the loss of blood, I have ruined bed clothing, pajamas, etc. When it happens during the day, it can be very hard to communicate with clients. Face-to-face, they just kind of stare at me as blood begains dribbling out of my mouth. Often, I'm not even aware it is happening until I see the expression on their faces. I feel like they think I'm a vampire.
Are there any suggestions?
Dear Steven, thank you for your question. Nathan's suggestions for using an ultrasonic toothbrush may help and his reminder to be careful with oral hygiene is a good one. I wonder what your PT INR level has been while on coumadin. If this level is too high (usually > 3.5), then you may have gum bleeding secondary to anticoagulation that may be too aggressive. Check with your cardiologist regarding this issue. Also, you may have inherent gum disease so I suggest that you see another dentist for a thorough exam of your gums. Otherwise, it's hard to comment without seeing your gums myself. But, I appreciate your predicament and I think you should seek out doctors and dentists until you get a sufficient answer and treatment plan.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart
Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.